ONCAlert | 2018 Gastrointestinal Cancers Symposium

Using Checkpoint Inhibitors in Brain Cancer Means Closely-Monitored AE Management

Lauren M. Green
Published Online: 5:34 PM, Fri November 20, 2015
brain cancer management

Jeffrey S. Weber, MD, PhD

Physicians are up to the task when it comes to the influx of immunotherapies being studied and approved across multiple tumor types, Jeffrey S. Weber, MD, PhD, in his presentation on the topic of immune-related adverse events (IRAEs) at the 20th Annual Scientific Meeting of the Society of Neuro-Oncology (SNO). All it takes is a thorough understanding of their unique adverse event (AE) profiles.


“None of this is outside the realm of physicians’ experience in the academic setting, or even in any setting,” said Weber regarding the immunotherapies specifically becoming available for malignancies of the central nervous system.


Many lessons can be taken from Weber's extensive clinical experience with immunotherapies in the melanoma setting. Weber has studied these immunotherapies since 2002, starting at the Moffitt Cancer Center, and most recently as deputy director of the Laura and Issac Perlmutter Cancer Center at NYU Langone Medical Center. He also oversees experimental theraputics as co-director of the Center’s melanoma program. 


Glioblastomas and other high-grade gliomas have historically created an immunosuppressive tumor microenvironment, making the PD-1/PD-L1 pathway an exceptionally attractive treatment target. Encouraging preclinical data from animal models have led to the design and initiation of several early-phase clinical trials investigating the treatment efficacy of PD-1– and PD-L1–blocking agents in patients with high-grade gliomas.


Weber reviewed the principal IRAEs to look out for during his talk and noted that among them are dermatitis, enterocolitis, hepatitis, endocrinopathies, and, while rare, pneumonitis. To manage IRAEs successfully, one must be ready for early intervention, strong education and patient–provider communication.


“Most of these immune-related events occur early,” said Weber. He noted the case of one patient that he was treating with maintenance ipilimumab who developed colitis at month 47 of treatment. “That is the exception. Most [IRAEs] occur in the first 12 weeks,” he said.


Skin toxicities occur in about 70% of patients, but these are commonly low-grade, itchy rashes and are rarely dose-limiting. Patients need to be regularly monitored for worsening of symptoms, and when rashes become more severe, topical or oral steroids can be used.


Weber cautioned that practitioners need to be aware of the chance for a worsening of inflammation after radiation therapy, especially in cases of CNS tumors.


“Steroids work to reverse virtually all—virtually all—of these side effects,” Weber continued, adding that, even so, he is always seeking to minimize steroid exposure. Prolonged steroid regimens of at least 30 to 40 days at 1 to 2 mg/kg may be required to resolve most grade 3/4 toxicities. Importantly, however, treatment with steroids, or infliximab in steroid-refractory cases, does not compromise antitumor activity, he noted.


Diarrhea is a common IRAE with the anti CTLA-4 antibody, ipilimumab, occurring (all grades) in about 37% of patients who receive the therapy; 12% experience grade 3/4 diarrhea, but the AE is less common with PD-1 inhibitors. Most cases respond to symptomatic treatment or a high-dose steroid taper. Colitis, however, can be life-threatening, Weber stressed; careful monitoring is critical.


He added that his patients often go online to learn what level of diarrhea will be dose-limiting (>6 episodes/day), and when he talks to patients, he said he hears a lot of “6s … they [the patients] really don’t want you to stop the therapy.”


Although endocrinopathies with checkpoint inhibition are relatively infrequent, Weber said that when he first starting administering immunotherapies, he needed to brush up on his endocrinology.


“The symptoms are manifold, they can be all over the place,” he said, and they include headache (which can be severe), fatigue, weakness, memory loss, irritability, and impotence. Management strategies include corticosteroids with a brief taper over 10 to 20 days and hormone replacement.


Hepatitis, which is often revealed by elevations of AST and ALT without hyperbilirubinemia, can be seen after 3 to 4 doses of these drugs, as can pancreatitis, Weber noted.


Overall, the PD-1 antibodies have a similar spectrum of AEs as ipilimumab, but their rate of grade 3/4 IRAEs is about 5% to 8%. Grade 3/4 colitis is less common with PD-1 blockade, at about 1%, but when present, has a similar and often prolonged course as with ipilimumab.


Results are now available for nivolumab and ipilimumab combination therapy. Weber reported that 36% of patients in these studies had to stop therapy, usually before week 12, due to toxicities, with the same spectrum of AEs as the monotherapy, but more patients were seen with multiple toxicities: “Toxicities, like tumor response, were deep and occurred early and with greater intensity.”


Weber said that in patients treated with ipilimumab, a weak association has been observed between response to the therapy and the incidence of IRAEs, while a stronger association with response, particularly when skin toxicities occur, has been demonstrated with the newer PD-1 agents.


He concluded by reiterating the safety of checkpoint inhibitors and their overall favorable toxicity profile. That said, very serious IRAEs, such as colitis and pneumonitis, can happen. “You need to follow patients closely, and have very good communication.

Copyright © TargetedOnc 2018 Intellisphere, LLC. All Rights Reserved.